From St. Louis, Missouri, USA:
My 21 month old son is on twice daily injections of NPH with Humalog. He normally wakes up in his target range (150-250 mg/dl [8.3-13.9 mmol/L]), has breakfast, and then we give him his injection. One and a half to two hours later he has his morning snack, many times when I check is level then to see how he is doing, he is in the 300-500 mg/dl [16.7-27.8 mmol/L] range (with no ketones) before his snack, and many times he is cranky. Then at lunch (about an hour to an hour and a half later), he is normally back in his target range. I am assuming that this is because the Humalog has kicked in and brought him back down.
The doctor told me really the target is only for before meals, and his sugar levels will actually be all over the place during other times of the day. He said that we should not be alarmed by the high readings unless he has ketones.
Many parents of young children report that their children are cranky when their blood sugars are high. It is possible that the Humalog isn't working as fast as breakfast is being absorbed so the blood sugar goes up excessively high after breakfast and then comes down as the Humalog starts working later on during the day. It is also possible that the NPH is already starting to work before lunch and bringing down the blood sugar before lunch (even though it isn't supposed to be "peaking" until later in the day. Possibilities to discuss with your child's own doctor (only "trial and error" will determine if any of these approaches or combinations of approaches work better):
I don't think there are any good data whether or not the risk of complications in the future is related to the maximum rise in blood sugar or the average blood sugar. The little data we have do show that although good control decreases the risk of long term problems, there are other, as yet, unknown factors that also affect an individual's risk of developing complications including probably genetic susceptibility. There is better data concerning the risk of serious low blood sugars in young children increasing the risk of learning disabilities later on. One thing is clear -- after the remission it is almost impossible to avoid fluctuating blood sugars in children as their needs change with growth and changing activities. It may get more difficult in the next year or two if your child becomes a picky eater like many toddlers. Having him on a regimen of fast-acting insulin before each meal (either with injections or the pump) may give you more options to try and better match his insulin to his food as you can wait to see how much he eats and then try to give an appropriate amount of insulin to match what he already ate.
- Giving the morning insulin one-half to one hour before breakfast
- Giving less food and/or food lower in fast acting carbohydrates for breakfast (I find juice shoots up the blood sugar the most at breakfast). He might need a bigger snack in the morning when the blood sugar is falling.
- Trying to stop or lower the morning NPH and substitute some fast acting insulin (Humalog) or combination of fast acting insulins (Humalog mixed with Regular) before lunch. If the morning NPH is really working before lunch now and you lower or stop the morning NPH, you will see that the blood sugars stay high before lunch instead of dropping so much. At that point, your child may be able to tolerate a higher dose of Humalog before breakfast which may help with the early rise in blood sugar after breakfast.
- Try giving the evening NPH later in the evening so more carries over to the morning and helps with breakfast (or consider switching to Lantus in the evening if your child doesn't need diluted insulin.
- Consider the insulin pump which may give you more options to match the insulin with the food.
Some children are easier to control than others, so I tell parents to just aim for as close to normal blood sugar as possible while trying to avoid serious low blood sugars. Remember -- we still aren't as good as a real pancreas, but even if you don't have perfect control your efforts will pay off in the future to decrease the chance of complications when your child is an adult (assuming we don't have the cure before then).
Good luck, and I hope you will be able to put the fear of complications out of your thoughts most of the time so you can enjoy the magic of watching your child grow and develop.
Additional comments from Dr. Donough O'Brien:There are several possible explanations for the midmorning hyperglycemia, but I think that the most likely one is that there is a gap in the insulin coverage between the Humalog which has a peak action at 30 to 90 minutes, and the NPH which acts between three to eight hours after dosing. I wondered too if you might have taken some of the high readings after the snack.
What I suggest is that you first of all talk to the doctor about switching from NPH to Lantus. This does mean an extra injection either at bedtime, which is best, or at breakfast time. This insulin provides steady basal insulin needs over the whole 24 hours and thus avoids the peaks and lows of NPH. In addition, I think you need for a time to do some more blood sugars in the morning.
Additional comments from Dr. Stuart Brink:You probably want to go back and discuss this in more detail with your son's diabetes team. It's possible that some fine-tuning of insulin at breakfast may help (more Humalog and less NPH). If the same thing is happening after lunch, then you may want some Humalog for the pre-lunch time to prevent the highs after lunch. The only way to know if the crankiness is related to high sugars is to bring the high sugars down and see what happens to his behaviors.
Long term complications are related to high sugars, and it doesn't matter whether they are high at any specific time, just how often and how long. So, this may be another reason to try some adjustments. Go back and do this in close conjunction with your son's diabetes team so you can be supported in these efforts.
Additional comments from Dr. David Schwartz:I tend to agree with your doctor. While we have some sophisticated ways of delivering insulin (such as the use of an insulin pump), we cannot completely "Mother Nature" in the provision of insulin.
You are both correct and not-so-correct with your conclusions about the Humalog relative to his blood glucose pattern: The Humalog begins to work within about 15 minutes after a dose and then it has its "peak effect" about one and a half to two hours after the dose. The Humalog is pretty much done by lunchtime if you dose in the morning. So I'd conclude that if at that mid-morning check, his levels are high, it is because of inadequate Humalog dosing at breakfast. Ideally, Humalog dosing is based on calorie intake that is boiled down to carbohydrate counting, but some people give a "fixed" dose of Humalog based on typical meal intakes. So you may wish to talk to your son's diabetes team about "carb-counting." If you already do so, you may need an adjustment in your insulin-to-carb ratio.
While we are beginning to examine the effects of wide-glucose excursions, the standard way to assess for risks of complications from higher glucoses is the hemoglobin A1c test that I'm sure your son gets. If those are good, then I'd be less concerned with the spikes after breakfast.
As an aside, I would not be typically inclined to use an insulin pump in a toddler.
Additional comments from Dr. Larry Deeb:I don't have a good answer about the postprandial glucoses. I don't think any method, save a very sophisticated try at pumps with a very steep learning curve for boluses that match particular food styles, could work. I think the answer is in the A1c since we have data on A1c and complications.
Original posting 23 Sep 2003
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.